Log smooth curves over discrete valuation rings

Abstract

We give necessary and sufficient conditions for log smoothness of a proper regular arithmetic surface with smooth geometrically connected generic fibre over a discrete valuation ring with perfect residue field. As an application, we recover known criteria for log smooth reduction of minimal normal crossings models of curves.

This is a preview of subscription content, access via your institution.

Notes

  1. 1.

    It is likely that Y/G is log smooth over V but we won’t need this.

References

  1. 1.

    Artin, M., Winters, G.: Degenerate fibres and stable reduction of curves. Topology 10, 373–383 (1971)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Bloch, S.: Cycles on arithmetic schemes and Euler characteristics of curves. In: Bloch, S. (ed.) Algebraic Geometry, Bowdoin 1985, vol. 46, Proceedings of Symposia in Pure Mathematics, no. 2, pp. 421–450. American Mathematical Society (1987)

  3. 3.

    Bombieri, E., Mumford, D.: Enriques’ classification of surfaces in char. \(p\), II. In: Baily, W.L., Shioda, T. (eds.) Complex Analysis and Algebraic Geometry, pp. 23–42. Cambridge University Press (1977)

  4. 4.

    Fulton, W.: Intersection Theory, 2nd ed., Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge, vol. 2. Springer (1998)

  5. 5.

    Grothendieck, A.: Éléments de géométrie algébrique. Publ. Math. IHÉS 4, 8, 11, 17, 20, 24, 28, 32 (1960–1967), Written in collaboration with J. Dieudonné

  6. 6.

    Grothendieck, A.: Revetements étales et groupe fondamental (SGA 1). Lecture Notes in Mathematics, vol. 224. Springer (1971)

  7. 7.

    Grothendieck, A., Raynaud, M., Rim, D.S.: Groupes de monodromie en géométrie algébrique (SGA 7 tome I). Lecture Notes in Mathematics, vol. 288. Springer (1972). Written with the collaboration of P. Deligne

  8. 8.

    Harbourne, B., Lang, W.E.: Multiple fibers on rational elliptic surfaces. Trans. Am. Math. Soc. 307(1), 205–223 (1988)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Kato, K.: Logarithmic structures of Fontaine-Illusie. In: Igusa, J.-I. (ed.) Algebraic Analysis, Geometry and Number Theory, pp. 191–224. Johns Hopkins University Press, Baltimore (1989)

    Google Scholar 

  10. 10.

    Kato, K.: Toric singularities. Am. J. Math. 116(5), 1073–1099 (1994)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Kato, K., Saito, T.: On the conductor formula of Bloch. Publ. Math. IHÉS 100(1), 5–151 (2004)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Katsura, T., Ueno, K.: On elliptic surfaces in characteristic \(p\). Math. Ann. 272, 292–330 (1985)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Liu, Q.: Algebraic Geometry and Arithmetic Curves. Oxford University Press, Oxford (2002)

    Google Scholar 

  14. 14.

    Liu, Q., Lorenzini, D., Raynaud, M.: Néron models, Lie algebras, and reduction of curves of genus one. Invent. Math. 157, 455–518 (2004)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Mitsui, K., Smeets, A.: Logarithmic good reduction and the index (2017). arXiv:1711.11547v2 [math.AG]

  16. 16.

    Nakayama, C.: Nearby cycles for log smooth families. Compos. Math. 112(1), 45–75 (1998)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Nizioł, W.: Toric singularities: log-blow-ups and global resolutions. J. Algebr. Geom. 15, 1–29 (2006)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Raynaud, M.: Spécialisation du foncteur de Picard. Publ. Math. IHÉS 38, 27–76 (1970)

    Article  Google Scholar 

  19. 19.

    Raynaud, M., Gruson, L.: Critères de platitude et de projectivité. Techniques de "platification" d’un module. Invent. Math. 13, 1–89 (1971)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Saito, S.: Arithmetic on two dimensional local rings. Invent. Math. 85, 379–414 (1986)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Saito, T.: Vanishing cycles and geometry of curves over a discrete valuation ring. Am. J. Math. 109, 1043–1085 (1987)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Saito, T.: Log smooth extension of a family of curves and semi-stable reduction. J. Algebr. Geom. 13, 287–321 (2004)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Schütt, M., Schweizer, A.: On the uniqueness of elliptic K3 surfaces with maximal singular fibre. Annales de l’Institut Fourier 63(2), 689–713 (2013)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Silverman, J.: The Arithmetic of Elliptic Curves. Graduate Texts in Mathematics, vol. 106, 2nd edn. Springer, Berlin (2009)

    Google Scholar 

  25. 25.

    Stix, J.: A logarithmic view towards semistable reduction. J. Algebr. Geom. 14, 119–136 (2005)

    MathSciNet  Article  Google Scholar 

Download references

Acknowledgements

I am indebted to Arne Smeets for raising the question answered by Corollary 4, for useful correspondence and comments on my early results, and for sending me [15], which motivated me to look for Theorem 1. I also thank Lorenzo Ramero and Takeshi Saito for valuable comments. Finally, I am very grateful to the referee, whose comments led to considerable improvements.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Rémi Lodh.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Lodh, R. Log smooth curves over discrete valuation rings. manuscripta math. (2021). https://doi.org/10.1007/s00229-020-01268-1

Download citation

Mathematics Subject Classification

  • 14A21
  • 14H20
  • 11G20
  • 14F20
  • 11S15
  • 19L10